Kansas, 2011

Damaging Winds in Kansas, July 15, 2011

July 15, 2011 · NWS TOP · 2 events in 2 counties and zones

A few severe thunderstorms formed across north central Kansas bringing strong, gusty winds. The worst damage was located near Clyde where buildings and agricultural equipment were severely damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few severe thunderstorms formed across north central Kansas bringing strong, gusty winds. The worst damage was located near Clyde where buildings and agricultural equipment were severely damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 15, 6:10 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 15, 6:10 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI JUL 15 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT...HIGH PRESSURE REMAINS FIRMLY IN PLACE THROUGH THE NEXT 24
HOURS OVER THE CENTRAL PLAINS. A SLIGHT CHANCE OF ISOLATED
SHOWERS OR BRIEF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS FAR NORTH CENTRAL KANSAS. AS OF EARLY THIS AFTERNOON...AN
AGITATED CUMULUS FIELD WAS MATERIALIZING FROM LIBERAL TO HAYS.
SOME OF THIS ACTIVITY HAS MATURED INTO SCT SHOWERS/THUNDERSTORMS
OVER SW KS. WITH ALREADY ERODED INHIBITION IN MANY SECTIONS OF THE
AFOREMENTIONED CORRIDOR...CANNOT RULE OUT ADDITIONAL BRIEF
CONVECTION ALONG AND JUST LEFT OF THE MAIN HEAT AXIS. SOME OF THIS
ACTIVITY MAY SLIDE INTO FAR NORTH CENTRAL SECTIONS OF THE
CWA...BUT IS UNLIKELY TO ALLEVIATE MUCH OF THE HOT CONDITIONS
PRESENT. FOR THE REMAINDER OF THE AREA...THE PROBABILITY OF
PRECIPITATION REMAINS LOW TONIGHT. SEVERAL MODELS ATTEMPT TO
DEVELOP A COMPLEX OF THUNDERSTORMS OVER SE NEBRASKA AND MOVE THE
ACTIVITY INTO PORTIONS OF THE CWA. A SIMILAR SCENARIO WAS
SUGGESTED LAST NIGHT...WHICH FAILED TO MATERIALIZE...AND WITH NO
APPRECIABLE UPPER WAVE ANALYZED AND CURRENT THUNDERSTORMS NORTH OF
I-80 MOVING ENE...DO NOT SEE ENOUGH EVIDENCE TO JUSTIFY POP
MENTION IN FORECAST FOR OTHER SECTIONS OF THE CWA. COVERAGE AND
INTENSITY OF ANY CONVECTION WILL GRADUALLY LESSEN A COUPLE HOURS
POST-SUNSET.

SATURDAY...EXCESSIVE HEAT IS THE MAIN STORY WITH MAXIMUM AIR
TEMPERATURES EXPECTED TO REACH 97 NORTHEAST TO 104 SOUTHWEST
SECTIONS OF THE CWA. AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO
112. A FEW MID LEVEL CLOUDS MAY MOVE THROUGH THE REGION...BUT SHOULD
DO LITTLE TO AFFECT ANTICIPATED TEMPERATURES.

BLAIR

VERY LITTLE CHANGE TO THE EXTENDED AS THE HEAT CONTINUES THROUGH
NEXT WEEK. WENT AHEAD AND EXTENDED THE WARNING THROUGH WEDNESDAY AS
APPROACHING WESTERN TROF HAS SLOWED A BIT. NOW LOOKS LIKE WE WILL
GET PARKED UNDER ANOTHER THERMAL RIDGE POSSIBLY THURSDAY WITH
DEWPOINTS FALLING BACK INTO THE 60S. DONT HAVE MUCH CONFIDENCE THAT
WAVES MOVING OUT OF THE SOUTHWEST INTO THE ROCKIES AND ACROSS THE
NORTHERN PLAINS WILL HAVE MUCH IMPACT ON THE RIDGE. WONT BE
SURPRISED IF THE HEAT LINGERS INTO LATE WEEK BUT HAVE CARRIED THE
WARNING AS FAR AS CONFIDENCE ALLOWS AT THIS POINT.

67

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. CONVECTION MAY
ADVANCE INTO THE MHK TAF SITE AND WILL CONTINUE TO MONITOR FOR
THIS TREND. TOP AND FOE SHOULD REMAIN FREE OF ANY CONVECTION
TONIGHT WITH ANY ACTIVITY TO THE NORTH OF THE TERMINALS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 15, 2:40 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI JUL 15 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES THIS AFTERNOON INTO THE EARLY EVENING HOURS WILL
REMAIN IN THE MIDDLE 90S TO NEAR 100 DEGREES...WITH HEAT INDICIES
FROM 105 TO 115 DEGREES. AS A RESULT...AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER NORTH CENTRAL KANSAS
THIS EVENING...GENERALLY ALONG AND WEST OF A LINE FROM WASHINGTON
TO MINNEAPOLIS. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT AND HUMID WEATHER IS EXPECTED TO PERSIST FOR THE WEEKEND AND
WELL INTO NEXT WEEK...WITH HEAT INDICES OF 105 TO 110 DEGREES
ANTICIPATED. THE PROLONGED NATURE OF THE HEAT COULD MAKE IT
DANGEROUS FOR THE ELDERLY...THOSE WITH CHRONIC AILMENTS OR PERSONS
WITHOUT AIR CONDITIONING...OUTDOOR PETS AND THOSE WITH OUTDOOR
ACTIVITIES. AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR
THE ENTIRE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 15, 6:41 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT FRI JUL 15 2011

KSZ008-009-020-021-160115-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
741 PM CDT FRI JUL 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES...

THROUGH 815 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES.
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE AURORA...CUBA...AGENDA...MILTONVALE...CLYDE...
VINING...MORROWVILLE...MORGANVILLE...IDANA...HADDAM AND CLIFTON.

&&

LAT...LON 3997 9715 3936 9719 3931 9763 3931 9771
      3974 9773
TIME...MOT...LOC 0041Z 247DEG 19KT 3972 9754 3932 9758

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
July 15, 6:49 PM CST to 7:25 PM CST
Where
Cloud County, 0.53 mi E of Concordia to 1.74 mi ENE of Ames
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.570, -97.660

Near Clyde, a front porch was ripped off of a new construction home. Also half of a tin roof was ripped off, brick and mortar cracked on all four corners of house, and some rafters cracked and split. A 53 foot trailer was blown onto its side with all the contents spilled-out. Windows were blown out of an old house with steel rod posts and pipes sheered off. The barn roof was lifted up and rafters were broken in the metal shed. The ASOS station at Concordia measured a 67 mph wind gust prior to most of the damage occurring.

Thunderstorm Wind, Republic

When
July 15, 6:50 PM CST to 7:05 PM CST
Where
Republic County, 0.53 mi W of Talmo to 1.59 mi W of Agenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.590

In Belleville a trained spotter reported a 60 mph wind gust, and a 4 to 5 inch tree limb was broken near Agenda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333090, 333091.